Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 504, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2004, 4:38 PM CDT for Union County, South Dakota. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2004, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 23, 2004, 5:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:40 PM CDT | HAIL 0.75 | Alcester, SD | |
| Aug 23, 4:40 PM CDT | HAIL 0.75 | Alcester, SD | |
| Aug 23, 4:40 PM CDT | HAIL 0.75 | Alcester, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2037 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 232138 SVRFSD SDC127-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 500 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ALCESTER...OR ABOUT 8 MILES WEST OF HAWARDEN...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BERESFORD AROUND 445 PM CDT UNION COUNTY STATE PARK AROUND 450 PM CDT THIS STORM WILL PRODUCE NICKEL SIZE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4272 9681 4273 9666 4308 9648 4308 9681 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:17 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 2:17 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 217 PM CDT MON AUG 23 2004 .DISCUSSION... FAIRLY QUIET ACROSS THE AREA TODAY AS LARGE MCS OVER KS THIS MORNING HAS PERTURBED OUR FLOW SIGNIFICANTLY. LOW LEVEL WINDS HAVE BECOME WESTERLY...WITH LITTLE HOPE OF RECOVERY. SO...SEVERE THREAT VERY MINIMAL THIS AFTERNOON AND SHOULD BE CONFINED TO NW IA AHEAD OF WEAK FRONT. FOR TONIGHT...EXPECT MCS TO DEVELOP IN KS...THEN CORFIDI VECTORS SUGGEST ENE MOVEMENT...WHICH MAY ALLOW MCS TO PROPAGATE INTO NW IA LATE TONIGHT. WILL CARRY A LOW POP FOR THIS. FARTHER WEST...WEAK RETURN FLOW DEVELOPS AHEAD OF A WEAK WAVE...BUT WITH ONLY MARGINAL MOISTURE AND INSTABILITY...WILL CARRY JUST 20 POPS. EXCELLENT JET MAX WITH STRONG ALONG STREAM VARIATION ADVECTS ACROSS SD WEDNESDAY AFTERNOON...ALLOWING FOR SIGNIFICANT DIVERGENCE ALOFT. THIS WILL SPREAD ACROSS A PREFRONTAL TROUGH OVER THE EASTERN DAKOTAS...POSSIBLY ALLOWING A FEW THUNDERSTORMS TO DEVELOP. SHEAR SHOULD BE PRETTY GOOD AND INSTABILITY IS OK...SO A FEW SEVERE STORMS COULD DEVELOP LATE AFTERNOON AND EARLY EVENING. SHOULD BE A GOOD POTENTIAL FOR SUSTAINED UPDRAFTS AND WITH DECENT SHEAR...A FEW TORNADOES CANT BE RULED OUT. BIG CHANGES TO THURSDAY AND FRIDAY AS MODELS HAVE ALL NOW AGREED UPON BLOWING FRONT THROUGH WED NIGHT...KEEPING TEMPERATURES DOWN ON FRIDAY FROM PREVIOUS FORECASTS. WILL MAKE CHANGES TO LOWER TEMPERATURES THERE. LATE THURSDAY NIGHT INTO FRIDAY...MID LEVEL BOUNDARY JUST SOUTH OF THE AREA ENHANCES AND LIFTS NORTH AS RIGHT REAR QUAD OF UPPER JET STRENGTHENS. LOOKS LIKE BEST CHANCE FOR PRECIP WILL BE ON FRIDAY OVER SOUTHERN CWA. THIS BOUNDARY KIND OF DAWDLES AROUND INTO SATURDAY...SO WILL CONTINUE LOW POPS INTO SATURDAY. IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDY CONDITIONS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Aug 23, 11:39 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT MON AUG 23 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA. AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SEVERE WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR FROM SPRINGFIELD TO AROUND SIOUX CITY. BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING. SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY. THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA. THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE MISSOURI RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR AREAS WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 23, 4:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL SIOUX CITY 42.50N 96.39W
08/23/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
FELL ON NORTH SIDE OF TOWN
0406 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
08/23/2004 1.25 INCH UNION SD BROADCAST MEDIA
&&
JRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Aug 23, 12:48 AM CDT | Flash Flood Warning | FSD | Bon Homme | 117 min |
| Aug 23, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| Aug 23, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.